Problems w/skin infections, low Tcell count

Question

after 4 months of Antiviral therapy my VL was undetectable & CD4 count is 80. I have had continuing problems w/skin rashes, blisters on my skin and also folliculitus on my scalp and sometimes underarms and pubic areas.

I use a shampoo w/selenium sulfide for my hair. And Nizoral/ketoconazole cream on most of my skin. But still I have continuing problems w/these infections. Recently my doctor prescribed an antibiotic (dicloxacillin) for infections on my toes which had swelled and become extremely painful.

The antibiotic had more of a benificiary effect on my scalp and skin, than my feet. After I finished taking the antibiotics the skin infections returned very quickly. Are there any other topical treatments for these infections.?

I realize that the real problem is that my immune system is very weak. Are there any treatments for this?

Answer

HIV+s are very prone to skin problems. There is no way to prevent these other than trying to control your viral load as best you can and hope that you have a good T cell response in time.

The problem in your underarm and groin areas may be a recurrent infection of the sweat glands called "hidradenitis suppurativa". This can lead to the development of pus pockets (abscesses) and scarring. The infection should respond to antibiotics good against Staph bacteria, such as dicloxacillin, but may require prolonged treatment (and drainage of any abscesses).

Folliculitis can be due to bacteria like Staph or to collections of white blood cells called eosinophils. These require different treatments and can best be distinguished by a skin biopsy and culture. It sounds like you may have the bacterial type and need antibiotics for your folliculitis, since you got better with dicloxacillin.